Colorado, 2010

Lightning Strike in Colorado, July 10, 2010

July 10, 2010 · NWS PUB · 1 event in 1 county or zone

The man was playing paintball outside. He was airlifted to Denver in critical condition.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The man was playing paintball outside. He was airlifted to Denver in critical condition.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 10, 2:53 AM MST, 9 hours 47 minutes earlier.

Area forecast discussion, Jul 10, 2:53 AM MST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
353 AM MDT SAT JUL 10 2010

.SHORT TERM...

(TODAY AND TONIGHT)

...SOME STRONG STORMS POSSIBLE OVER THE EASTERN PLAINS...

MAIN CONCERN TODAY IS POTENTIAL FOR STRONG TO SEVERE STORMS OVER THE
EASTERN PLAINS THIS AFTERNOON AND EVENING. A COUPLE OF WEAK
SHORTWAVES IN DEVELOPING NW FLOW...ALONG WITH OROGRAPHICS...WILL
SPARK TS DEVELOPMENT FIRST OVR THE CONTDVD...SPREADING EWD OVR THE
PLAINS THIS AFTERNOON. RISING TEMPS ALOFT AND LOWER INSTABILITY WILL
LIMIT THE SVR THREAT W OF I-25...ALTHOUGH A STRONG STORM OR TWO
CANNOT BE RULED OUT. HIGHEST PROB OF SVR WILL BE E OF I-25 AND N OF
HGWY 50...PARTICULARLY BENT...PROWERS...AND KIOWA COUNTIES. DECENT
VEERING WIND PROFILES THERE...AND DEWPOINTS IN THE 50S...WILL
PROVIDE THE POTENTIAL FOR SUPERCELLS WITH A PRIMARY THREAT OF LARGE
HAIL. MODERATELY HIGH FZG LEVELS AND WBZ WILL LIMIT HAIL
SOMEWHAT...BUT WITH ROTATING STORMS MAY SEE HAIL UP TO GOLFBALL
SIZE. LOCALLY HEAVY RAINFALL ALSO A POSSIBILITY...BUT STORMS WILL BE
MOVING PRETTY WELL AND THIS WILL LIMIT FF POTENTIAL.

TEMPS TODAY A GOOD 7-10 DEG HIGHER THAN YESTERDAY AS WARMER AIR
MOVES IN FROM THE WEST. LOWER 90S A GOOD BET FOR THE PLAINS. IF
CONVECTION MOVES IN QUICKLY ENOUGH THIS COULD PUT AN EARLY END TO
THE HEAT...HOWEVER. BOTH NAM AND WRF ARE SHOWING GOOD COVERAGE OF
STORMS THIS AFTERNOON....SO HAVE INCREASED POPS A BIT. STORMS MAY
CONSOLIDATE INTO ONE OR MORE MCS'S OVER THE FAR ERN PLAINS AND INTO
KS THIS EVENING. MOST OF THE ACTIVITY SHOULD BE CLEAR OF OUR AREA BY
06Z. ROSE

.LONG TERM...

OVERALL A DRY AND VERY WARM FORECAST EXPECTED DURING THIS PERIOD.
SIMULATIONS CONTINUE TO SHOW MID LVL NW FLOW DURING THE SUNDAY AND
MONDAY TIME PD WITH WEAK SHORT WAVES MOVING ACROSS THE REGION. ONE
OF THESE SHORT WAVES WILL MOVE THROUGH DURING THE SUNDAY TIME PD AND
WILL BRING A COOL FRONT DOWN ACROSS THE REGION. THIS FRONT WILL HELP
BRING SOME CONVECTION TO THE REGION...BUT THERE IS NOT EXPECTED TO
BE TO MUCH INSTABILITY BEHIND THE FRONT SO INTENSITY OF CONVECTIVE
ACTIVITY WILL BE ON THE WEAKER SIDE.

FOR MONDAY...SIMULATIONS SHOW IT QUITE DRY OVER NEARLY ALL OF THE
REGION. BASED ON THIS...I HAVE REMOVED POPS FROM THE ENTIRE FCST
AREA EXCEPT THE FAR E PLAINS WHERE INSTABILITY AND CONVERGENCE WAS
LOCATED. GIVEN THE SHEAR AND CAPE THIS AREA WE COULD SEE A STRONG
STORM ALONG THE BORDER DURING THE AFTERNOON/EARLY EVENING TIME PD.
LATEST SPC DAY3 HAS FAR E PLAINS OUTLOOKED.

TUESDAY LOOKS DRY AND HOT. ONLY POPS THIS DAY ARE PAINTED OVER THE
SW MTNS AND THEY WILL BE ISOLATED AT BEST. FOR NOW THE NDFD HAS
HIGHS IN THE UPPER 90S...BUT I WOULD NOT BE TOO SURPRISED TO SEE A
FEW 100F READINGS OVER THE PLAINS ON THIS DAY.

WEDNESDAY CURRENTLY IS A BIT PROBLEMATIC. SIMULATIONS SHOW A FRONT
WILL COME ACROSS THE REGION ON THIS DAY...BUT WHEN THE FRONT COMES
THROUGH IS THE PROBLEM. IF IT COMES THROUGH LATE IN THE DAY...THEN
WE WILL LIKELY SEE SOME MORE 100F READINGS ON THE PLAINS...IF IT
COMES THROUGH EARLIER...THEN TEMPS MAY BE COOLER THAN WHAT WE
CURRENTLY HAVE IN THE NDFD.

THU AND FRI APPEARS GENERALLY DRY WITH TEMPS SEVERAL DEGREES ABOVE
AVERAGE. /HODANISH

&&

.AVIATION...

A GOOD CHANCE...IN THE 25-40 PERCENT RANGE...OF THE TAF SITES SEEING
SOME TS TODAY...PARTICULARLY IN THE 20Z-04Z TIME FRAME. COULD SEE
LOCAL MVFR OR EVEN IFR WITH STORMS...ALONG WITH WIND GUSTS IN THE
30-40 KT RANGE AND POSSIBLY SOME SMALL GR. STORMS SHOULD MOVE EWD OF
THE AREA LATER THIS EVE. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/34
Hazardous weather outlook, Jul 10, 5:53 AM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
653 AM MDT SAT JUL 10 2010

COZ058>089-093>099-111300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
653 AM MDT SAT JUL 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER THE CONTINENTAL DIVIDE THIS MORNING AND
SPREAD EASTWARD TO THE EASTERN MOUNTAINS AND PLAINS BY EARLY
AFTERNOON. THERE IS A CHANCE THAT A FEW STORMS BECOME
SEVERE...PARTICULARLY EAST OF HIGHWAYS 71 AND 109. THE MAIN THREAT
FROM THE STRONGEST STORMS WILL BE HAIL TO GOLF BALL SIZE...AND WIND
GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
ENTIRE REGION ON SUNDAY. ONE OR TWO OF THE STORMS COULD BE STRONG
TO SEVERE ACROSS THE PLAINS.

ON MONDAY...THUNDERSTORMS WILL BE POSSIBLE MAINLY OVER THE FAR
EASTERN PLAINS. THESE STORMS COULD BE SEVERE.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EARLY EVENING ALONG THE EASTERN
MOUNTAINS...THE INTERSTATE 25 CORRIDOR...AND THE EASTERN PLAINS.

44/34

In the hours before

Special weather statement, Jul 10, 12:07 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
107 PM MDT SAT JUL 10 2010

COZ084-085-101930-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
107 PM MDT SAT JUL 10 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO
   THIS INCLUDES...NORTHEASTERN COLORADO SPRINGS.

AT 104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF MONUMENT...OR 17 MILES NORTH OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  PEYTON.
  FALCON.
  BLACK FOREST.
  NORTHEASTERN COLORADO SPRINGS.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.
SOME PEA SIZE HAIL MAY ALSO ACCOMPANY THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 10, 12:39 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
139 PM MDT SAT JUL 10 2010

COZ084-085-102015-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
139 PM MDT SAT JUL 10 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PEYTON...OR 21 MILES NORTHEAST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  CALHAN.
  YODER.
  RUSH.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.
SOME BRIEF PEA SIZE HAIL MAY ALSO ACCOMPANY THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 54 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, El Paso

When
July 10, 12:40 PM MST
Where
El Paso County, 3.96 mi NNW of Schriever Afb
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.848, -104.561

Lightning struck a man.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244966.